Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Midland/Odessa, TX

October 6, 2018Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 2018, 12:52 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2018, 12:52 AM CDT (05:52 UTC)
Expired
Oct 6, 2018, 3:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 1 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.9 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WGUS54 KMAF 060552
FFWMAF
TXC135-329-060845-
/O.NEW.KMAF.FF.W.0046.181006T0552Z-181006T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1252 AM CDT SAT OCT 6 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Southeastern Ector County in western Texas...
  Northwestern Midland County in western Texas...

* Until 345 AM CDT.

* At 1252 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Midland, Odessa, Midland International Air and Space Port, West
  Odessa, Odessa Schlemeyer Field, Cotton Flat, Warfield and Midland
  Airpark.

LAT...LON 3192 10196 3174 10254 3195 10252 3209 10211
      3208 10206

$$

80
1 follow-up statement
056 
WGUS74 KMAF 060738
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
238 AM CDT SAT OCT 6 2018

TXC135-329-060845-
/O.CON.KMAF.FF.W.0046.000000T0000Z-181006T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-
238 AM CDT SAT OCT 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
SOUTHEASTERN ECTOR AND NORTHWESTERN MIDLAND COUNTIES...

At 237 AM CDT, Doppler radar indicated thunderstorms producing 
moderate to heavy rain across the warned area.  The threat of flash 
flooding continues.

Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Cotton Flat, Warfield and Midland
Airpark.

LAT...LON 3192 10196 3174 10254 3195 10252 3209 10211
      3208 10206

$$

80

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 11:52 PM CDT, 1 hour earlier.

Area forecast discussion, Oct 5, 11:52 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1152 PM CDT Fri Oct 5 2018

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

A line of showers and thunderstorms will continue moving across
the area tonight with more development expected tonight into
tomorrow. Winds will primarily be out of the south to southeast
but there will be some variability to the winds, especially near
showers and thunderstorms. Winds will mostly be light except near
convection.

&&

.PREV DISCUSSION... /issued 900 PM CDT Fri Oct 5 2018/

DISCUSSION...

Busy evening across West Texas and Southeast New Mexico, w/ongoing
convection over much of the area.  Cells have decreased in
intensity w/loss of diurnal heating, and we'll do a quick update
to remove mention of severe activity.  Also, anvil blow-off/high
cloud may inhibit lows overnight, and we'll bump them up a couple
of degrees as well. We'll make adjustments to other parameters as
necessary.  Updates out shortly.

PREV DISCUSSION... /issued 240 PM CDT Fri Oct 5 2018/

DISCUSSION...
Upper ridge over the SE US with a weak trough moving into AZ today
then weakens as moves into NM Saturday.  However the broad trough is
reinforced/deepens across the Great Basin Saturday developing a
closed low by Sunday.  This will result in several days with good
rain chances for the area.  By the middle of next week this trough
will lift NE with zonal flow setting up from OK to the Pacific.

Have increased pops tonight and Saturday and already have storms on
radar around the Davis Mountains.  Best chance of rain tonight will
be for portions of SE NM... the Western Permian Basin... and the
Upper Trans Pecos.  Some of these storms could be severe with large
hail and damaging wind... may also see locally heavy rain due to
training but storms will not be sitting in one sport.  MAF 12z
sounding does show some directional and speed shear along with
unstable parameters and high PW.  With several periods of rain
chances hopefully much of the area will receive beneficial rain.
Based on model qpf the heaviest rain tonight may be across the Trans
Pecos shifting to the Northern Permian Basin Saturday.  As long as
the closed low remains west of the area will have the potential for
shortwaves to track across the area in SW flow... have high pops
through Monday.

Currently have unusually warm temps in the upper 80s to the lower 90s
with dewpts in the 60s over most of the region.  Cooler temps
expected through the weekend as clouds and rain combine to decrease
insolation.  Also a cold front is expected to sag into the northern
CWA Saturday and hang up... may become focus for storm development.
Expect cooler temps closer to normal next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  78  61  77 /  40  70  60  70
Carlsbad                       66  82  60  84 /  40  30  30  10
Dryden                         73  87  70  84 /  10  40  40  40
Fort Stockton                  69  85  67  84 /  50  50  40  40
Guadalupe Pass                 64  80  60  78 /  50  20  20  10
Hobbs                          64  78  58  77 /  60  50  50  30
Marfa                          62  81  57  81 /  60  40  40  10
Midland Intl Airport           70  81  64  78 /  50  60  50  60
Odessa                         69  82  64  78 /  60  60  50  50
Wink                           70  83  65  83 /  70  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Oct 5, 1:53 PM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
153 PM CDT Fri Oct 5 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
153 PM CDT Fri Oct 5 2018 /1253 PM MDT Fri Oct 5 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Numerous thunderstorms are possible this afternoon and tonight over
the Davis Mountains and mainly along and north of I-10. Some storms
could be severe with large hail, damaging winds, frequent lightning,
and heavy rainfall. Heavy rainfall may lead to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More severe thunderstorms are possible Saturday and Sunday. Large
hail and damaging winds will be possible. However, heavy rainfall
will become more of a threat this weekend and possibly into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening, particularly across Southeast New Mexico, the western
Permian Basin, and the Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 5, 10:21 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1021 PM CDT FRI OCT 5 2018

TXZ062-060345-
Midland TX-
1021 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIDLAND COUNTY UNTIL 1045
PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Greenwood, Cotton Flat, Midland Airpark, Spraberry and
Skywest Airport.

This includes Interstate 20 between mile markers 134 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 10210 3208 10214 3207 10181 3170 10180
TIME...MOT...LOC 0321Z 240DEG 45KT 3198 10208

12
Local storm report, Oct 5, 10:25 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1025 PM CDT FRI OCT 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             ALPINE                  30.36N 103.67W
10/05/2018  E1.00 INCH       BREWSTER           TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN ALPINE FROM 1018 PM TO 1223 PM CDT.

&&

AKL
Local storm report, Oct 5, 10:28 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1028 PM CDT FRI OCT 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLASH FLOOD      1 N SEAGRAVES           32.96N 102.57W
10/05/2018                   Gaines             TX   EMERGENCY MNGR

            THE SEAGRAVES FIRE DEPARTMENT PERFORMED HIGH WATER
            RESUCES AT THE INTERSECTION OF STATE HIGHWAY 83 AND US
            HIGHWAY 62,ONE MILE NORTH OF SEAGRAVES.

&&

AKL
Special weather statement, Oct 5, 10:57 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1057 PM CDT FRI OCT 5 2018

TXZ075-060445-
Pecos TX-
1057 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
1145 PM CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Saragosa, or 27 miles west of Fort Stockton,
moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

This includes Interstate 10 between mile markers 232 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3064 10335 3076 10346 3098 10332 3074 10302
TIME...MOT...LOC 0357Z 206DEG 20KT 3075 10333

44
Special weather statement, Oct 5, 11:01 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1101 PM CDT FRI OCT 5 2018

TXZ074-081-060445-
Big Bend Area TX-Davis/Apache Mountains Area TX-
1101 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 1145 PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Alpine, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3023 10361 3035 10361 3054 10330 3036 10315
      3023 10317
TIME...MOT...LOC 0400Z 234DEG 7KT 3031 10350

44
Special weather statement, Oct 5, 11:45 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1145 PM CDT FRI OCT 5 2018

TXZ081-060530-
Big Bend Area TX-
1145 PM CDT FRI OCT 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL
1230 AM CDT...

At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Marathon, or 22 miles southeast of Alpine, moving
east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3011 10344 3021 10344 3026 10315 3009 10313
TIME...MOT...LOC 0445Z 257DEG 9KT 3016 10337

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:36 PM CDTSpecial Weather StatementMAFGaines24 min
Oct 5, 7:53 PM CDTSpecial Weather StatementMAFGaines52 min
Oct 5, 8:23 PM CDTSpecial Weather StatementMAFPecos22 min
Oct 5, 9:30 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Oct 5, 9:38 PM CDTSpecial Weather StatementMAF52 min
Oct 5, 9:56 PM CDTSpecial Weather StatementMAFJeff Davis34 min
Oct 5, 10:01 PM CDTSpecial Weather StatementMAFEctor44 min
Oct 5, 10:06 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Oct 5, 10:19 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Oct 5, 10:21 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Oct 5, 10:21 PM CDTSpecial Weather StatementMAFMidland24 min
Oct 5, 10:26 PM CDTSevere Thunderstorm WarningMAFBrewster34 min
Oct 5, 10:57 PM CDTSpecial Weather StatementMAFPecos48 min
Oct 5, 11:01 PM CDTSpecial Weather StatementMAF44 min
Oct 5, 11:45 PM CDTSpecial Weather StatementMAFBrewster45 min
Oct 6, 12:42 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Oct 6, 1:06 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Pecos, Upton3 hr
Oct 6, 12:10 PM CDTSpecial Weather StatementMAFYoakum20 min
Oct 6, 2:23 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more65 hr
Oct 6, 3:40 PM CDTSpecial Weather StatementMAFReeves50 min
Oct 6, 4:49 PM CDTSpecial Weather StatementMAFCulberson41 min
Oct 6, 5:00 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves60 min
Oct 6, 5:58 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves62 min
Oct 6, 6:47 PM CDTSpecial Weather StatementMAFCulberson28 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.